Kansas, 2021

Damaging Wind in Kansas, June 19, 2021

June 19, 2021 · NWS TOP · 1 event in 1 county or zone

A line of storms impacts portions of Cloud County during the late evening hours of 6/19 with winds up to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of storms impacts portions of Cloud County during the late evening hours of 6/19 with winds up to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 19, 10:24 PM CST, 26 minutes earlier.

Area forecast discussion, Jun 19, 10:24 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1124 PM CDT Sat Jun 19 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 321 PM CDT Sat Jun 19 2021

Isolated storms possible through this evening with wind being the
main hazard.  Tonight additional storms could move into the area
from the west in association with an MCS which could again threaten
mainly western and north central areas with damaging winds.

The 12Z UA data show that the Desert Southwest anticyclone is still
firmly in place while the main belt of the Westerlies resides along
the northern tier of the CONUS.  The main feature of interest for
this evening and overnight appears to be a weak shortwave
translating through northern CO and southern WY vicinity as noted by
general height falls at the H7 level and persistent enhanced cloud
coverage on mid level WV imagery.  Over the forecast area, a
stationary boundary has started to lift north slightly this
afternoon as it transitions into a warm front.  The cap remains in
place as most cumulus shows only limited vertical development.  The
convergence along the front is also very weak.  Storms have formed
closer to St Louis to the east and then also along the front range
of the Rockies within an upslope flow regime.

There is some potential that the storms east of the area could
backbuild west, but this is not favored by most solutions and is
likely lower probability.  The main threat for storms to impact the
area comes into late this evening and overnight as the storms of the
High Plains begin to form cold pools and congeal into a line of
storms.  As the resultant MCS forward propagates east, there is some
support to main updrafts with the LLJ setting up.  The best
convergence becomes focused along northern areas of the forecast
area into central and eastern Nebraska.  Also, the cap may
strengthen again into the overnight period over much of the area, so
convection may tend to weaken as storms move into the area.  Can't
rule at a damaging wind threat over north central areas into
Manhattan likely after midnight time frame.

The outflow boundary from these storms will likely push into the
area overnight and tend to stall out for the day tomorrow.  Still
hot conditions in place with an overall moist and unstable airmass.
More intense heating and better overall lift along the outflow may
help to foster storm development into the late afternoon tomorrow.
Inverted V type soundings with high freezing heights and weak low
level shear suggest that damaging downburst winds could be the main
threat with hail being a lesser threat if sufficient mid level
rotation can become established with a storm.

Modified cP airmass from Canada helps to push a cold front into the
area under northwest flow on Monday and Tuesday which will help
bring relief to the recent heat for at least a couple of days before
return flow brings back higher theta-e air and warmer temperatures
Wednesday into Thursday.  Variability is somewhat high with storm
chances by the end of the work week leading to a low probability
forecast at this time.  Typical June warmth with higher humidity
appears to be in place, however.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1120 PM CDT Sat Jun 19 2021

For the first few hours of the 06Z TAF period, we will be closely
monitoring an area of rain and thunderstorms as it moves east-
northeast across central KS. Still thinking that sites will not be
impacted by this activity, but rain could get close to KMHK. Will
amend if confidence increases. Otherwise, went ahead an added LLWS
at KMHK with RAP/NAM trends increasing the LLJ. A cold front will
then move through terminals Sunday afternoon, shifting winds to
the NW. Storms could develop along the boundary near KTOP/KFOE
during the afternoon, so went ahead and made the first mention of
VCTS around 22Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Drake
AVIATION...Teefey
Hazardous weather outlook, Jun 19, 9:00 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1000 PM CDT Sat Jun 19 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-210300-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1000 PM CDT Sat Jun 19 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

A line of strong to severe thunderstorms could impact portions of
north central Kansas tonight. Damaging wind gusts in excess of 60
MPH will be the main threat with these storms. Quarter sized hail
could also occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms could develop along a frontal boundary in
eastern Kansas late Sunday afternoon into the evening. Damaging
winds will be the primary hazard with large hail being a lower
threat.

.SPOTTER INFORMATION STATEMENT...

Spotters in north central portions of Kansas should be ready to
relay reports to the National Weather Service tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Grand Island radar (KUEX), 107 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
June 19, 10:50 PM CST to 10:51 PM CST
Where
Cloud County, 0.53 mi E of Concordia
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.570, -97.660

Measured at mesonet station k5cnc us-81.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965762.